Pennsylvania, 2014

Damaging Wind in Pennsylvania, August 12, 2014

August 12, 2014 · NWS CTP · 1 event in 1 county or zone

A mid-level shortwave trough in the vicinity of Lake Michigan moved eastward to the Upper OH valley by the evening and across the Appalachians overnight. An associated surface cyclone moved from Lake Huron into southwest Quebec, while a weak secondary low developed over the Mid-Atlantic Piedmont and moved north from NC to NJ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A mid-level shortwave trough in the vicinity of Lake Michigan moved eastward to the Upper OH valley by the evening and across the Appalachians overnight. An associated surface cyclone moved from Lake Huron into southwest Quebec, while a weak secondary low developed over the Mid-Atlantic Piedmont and moved north from NC to NJ. In the wake of the surface lows, a cold front progressed eastward from the OH valley through the TN valley and Appalachians. Modest buoyancy supported by a corridor of 65-70F dewpoints preceding the cold front coincided with increasing mid-level flow/shear to produce a broken band of strong to severe storms with local damaging winds from eastern OH into western PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 2:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT TUE AUG 12 2014

.SYNOPSIS...
A STRONG FRONTAL SYSTEM WILL CROSS THE AREA TONIGHT. GENERALLY
DRIER AND COOLER CONDITIONS CAN BE EXPECTED FOR THE SECOND HALF OF
THE WEEK. A WARMING TREND WILL SET IN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
RADAR LIT UP ALL AROUND US...BUT MAINLY SCT SHRA WITH THE HIGHEST
CONCENTRATION IN THE EASTERN HALF OF THE AREA. CIRCULATION EVIDENT
IN THE DC AREA IS CERTAINLY HELPING THE TORRENTIAL RAINFALL THERE.
SO FAR ONLY AN INCH OF RAIN TOTAL HAS FALLEN INTO THE BUCKETS
THERE. THE ENHANCED RAINFALL LOOKS TO BE MOVING TO THE NORTHEAST
AND IT WILL JUST NIP THE SERN COS...SO NO FLOOD WATCH PLANNED AT
THIS TIME PER COORDINATION WITH PHI WOULD PREFER TO HANDLE ANY
LOCAL PROBLEMS WITH STATEMENTS AND ANY APPROPRIATE WARNINGS WHICH
SHOULD BE A LOW PROB EVENT.

THE STORMS FROM THE WEST ARE GETTING VERY CLOSE AND WARNINGS IN OH
ARE OF CONCERN. SPC MESO DISC ISSUED A WHILE AGO CONCERNING GUSTY
WINDS AND LOWER THREAT FOR ROTATION/TORNADOES. BUT THE TEMPS ARE
JUST STARTING TO RISE IN THE FAR WESTERN COS WHERE IT HAS BROKEN
OUT. HIGH STABILITY IN THE EASTERN TWO-THIRDS OF THE AREA WILL
LIKELY SIGNIFICANTLY WEAKEN THIS CONVECTION AS IT MOVES IN.
STILL...THE SHEAR IS HIGHEST IN THE MORE-STABLE PLACES. THE
CONVECTIVE LINE IN WV ON THE EASTERN FRINGE OF THE SUNNIER AREAS
IS PROGGED NICELY BY THE HRRR AND THE EVOLUTION OF THE CURRENT RUN
OF THIS MESO MODEL IS THOUGHT HIGHLY OF. WILL TREND THE NEAR TERM
POPS/PLACEMENT OF CONVECTION TOWARD IT.

ALL GUIDANCE PROGS THE LAST OF THE HEAVIER SHOWERS/STORMS TO BE
PUSHING OFF TO THE E/NE OF THE CWA BY 06Z. SOME WRAP
AROUND/UPSLOPE SHOWERS WILL COME BACK INTO THE NWRN THIRD OF THE
CWA LATER TONIGHT AND LINGER INTO THE MORNING. BUT DRIER AIR AND
GOOD WESTERLY FLOW WILL HELP TO DRY THINGS UP WELL.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE MAIN COLD FRONT WILL BE EAST OF THE AREA BY SUNRISE...WITH
THE TRIPLE POINT.

STILL SOME SHOWERS AND STORMS POSSIBLE UNTIL EARLY AFT...UNTIL
THE SECONDARY FRONT MOVES EAST OF THE AREA.

MUCH OF THE AFTERNOON SHOULD BE DRY AND NOT REAL COLD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
NOT A LOT OF CHANGE FROM YESTERDAY.

THE DEEP UPPER LVL LOW WILL LIKELY BE SLOW TO MOVE OUT BASED
ON 00Z EC LAST NIGHT...TREND THIS SUMMER...AND EXPERIENCE

JET MAX ROTATION AROUND THE UPPER LVL LOW WILL RESULT IN
A CHC OF SHOWERS FOR THU. STILL A CHC FOR FRIDAY...BUT LESS
OF A CHC.

DID KEEP SOME CHC POPS IN FOR SUNDAY...AS 00Z EC SHOWS UPPER
LVL TROUGH DEEPENING MORE. GFS IS FLATTER AND WETTER. ALSO
DECENT WARM ADVECTION.

DID GO DRY SUNDAY NIGHT INTO MONDAY.

SOME CHC OF SHOWERS AND STORMS ON TUE...AS WARM ADVECTION
SETS IN.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
LOW PRESSURE WAVE IN THE MID-ATLANTIC IS ROLLING NORTH AND FRONT
OVER THE OHIO BORDER IS MARCHING STEADILY INTO THE WESTERN
COUNTIES. CIG AND VISBY BOUNCING ALL OVER THE PLACE AS THE
WIDESPREAD SHOWERS GO OVER THE TERMINALS. CURRENTLY A LACK OF VFR
AS IFR IS ALMOST THE RULE. BREAKS IN THE CLOUDS NEAR JST AND BFD
SHOULD GET BIGGER AND ALLOW THE STORMS FROM THE WEST TO MAKE
INROADS TO AT LEAST THOSE TWO SITES. HOWEVER...THE VERY STABLE
LAYER JUST TO THE EAST OF THOSE TERMINALS WILL REDUCE THE CHC OF
TS FOR THE REST OF THE TAF SITES. GUSTY WINDS WOULD BE POSS IN
THESE STORMS. IPT/MDT WILL KEEP THE E/SE WIND THRU ABOUT
06Z WHEN THE FRONT PASSES. RESIDUAL MOISTURE AND CYCLONIC FLOW
SHOULD KEEP IFR CIGS OVER MUCH OF THE AREA TONIGHT. ALSO KEPT A
MENTION OF SHRA/DZ IN THE WEST. DOWNSLOPE SHOULD HELP EAT UP THE
CLOUDS IN THE SERN HALF TO TWO-THIRDS WED MORNING. BUT JST/BFD
WILL STILL HAVE SCT SHRA FOR MOST OF THE TAF CYCLE.

OUTLOOK...

THU...AFTN SHRA NW. OTHERWISE VFR.
FRI-SUN...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LA CORTE/MARTIN
NEAR TERM...DANGELO
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Aug 12, 3:39 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE AUG 12 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
439 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG FRONTAL SYSTEM WILL BRING THE THREAT FOR HEAVY RAIN AND
SEVERE THUNDERSTORMS TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 2:57 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT TUE AUG 12 2014

PAZ004-122045-
WARREN PA-
357 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL MOVE INTO WESTERN WARREN COUNTY AROUND
430 PM...

AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WATTSBURG TO OOPERSTOWN...AND MOVING EAST AT 25
MPH.

40 MPH WIND GUSTS AND HEAVY RAIN ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...YOUNGSVILLE...SPRING CREEK...GRAND VALLEY...LOTTSVILLE...
ENTERPRISE...GARLAND...TIDIOUTE...SUGAR GROVE AND BEAR LAKE.

THESE STORMS MAY BE STRONGER AS THEY MOVE INTO THE COUNTY. BE
CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL
CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4200 7921 4163 7932 4162 7961 4200 7961
TIME...MOT...LOC 1954Z 254DEG 22KT 4199 7971 4155 7987

DANGELO
Special weather statement, Aug 12, 3:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT TUE AUG 12 2014

PAZ004-122130-
WARREN PA-
444 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS MOVING ACROSS WARREN COUNTY...

AT 441 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM LAKEWOOD TO ENTERPRISE...AND MOVING EAST AT 30
MPH. 50 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN IS ALSO EXPECTED AS THESE STORMS MOVE SLOWLY.
SOME POOLING OF WATER ALONG ROADS IS EXPECTED.

LAT...LON 4200 7947 4200 7892 4185 7891 4183 7892
      4183 7895 4162 7896 4162 7961
TIME...MOT...LOC 2041Z 251DEG 30KT 4205 7937 4164 7953

DANGELO

The radar

The Pittsburgh radar (KPBZ), 144 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 12, 4:30 PM EST
Where
Warren County, Tidioute
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -79.420

Thunderstorm winds estimated near 60 mph knocked down trees down in Mead, Glade, Elk, Pine Grove, Deerfield and Freehold Townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533079.